Alert archive / Michigan / Small Craft Advisories in 2013

Small Craft Advisory 6, NWS Grand Rapids, MI

January 19, 2013

NWS Grand Rapids, MI issued this small craft advisory at Jan 19, 2013, 4:23 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2013, 4:23 AM EST (09:23 UTC)
Expired
Jan 19, 2013, 3:36 PM EST
In force
11 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 19, 3:40 AM EST, 43 minutes earlier.

Area forecast discussion, Jan 19, 3:40 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 AM EST SAT JAN 19 2013

.SYNOPSIS...
ISSUED AT 340 AM EST SAT JAN 19 2013

A DRASTIC CHANGE TO THE WEATHER WILL OCCUR LATE TODAY AS A ARCTIC
COLD FRONT BLOWS INTO THE AREA. VERY GUSTY WINDS WILL DEVELOP ALONG
WITH LAKE EFFECT SNOW SHOWERS. SNOW SHOWERS WILL CONTINUE OVERNIGHT
BUT DECREASE IN INTENSITY SUNDAY. A SECONDARY SHOT OF ARCTIC AIR
WILL ARRIVE SUNDAY NIGHT ALONG WITH DEEPER MOISTURE. LAKE EFFECT
SNOW SHOWERS WILL DEVELOP AND BE HEAVIEST ALONG THE LAKE SHORE
COUNTIES AND EXTENDING INTO THE I-94 CORRIDOR. SNOWFALL IN EXCESS OF
6 INCHES IS POSSIBLE SUNDAY NIGHT AND MONDAY. THE MONDAY MORNING
COMMUTE MAY BE SIGNIFICANTLY AFFECTED.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 340 AM EST SAT JAN 19 2013

A DRASTIC CHANGE IN THE WEATHER IS APPROACHING TODAY. OVERALL THE
FORECAST HASN/T CHANGED MUCH AND THE SHORT RANGE MODELS ARE PRETTY
CONSISTENT. WHILE MUCH OF THE DAY WILL BE ON THE MILD SIDE WITH
HIGHS IN THE 40S A ARCTIC COLD FRONT WILL PLOW INTO THE AREA THIS
EVENING. WINDS WILL GUST TO 40-45 MPH ALONG THE LAKE SHORE AS COLDER
AIR FLOWS SWD. H8 TEMPS WILL PLUNGE TO -16C BY 06Z SETTING THE STAGE
FOR LAKE EFFECT SNOW SHOWERS. STRONG WINDS IN THE BOUNDARY LAYER
HOWEVER WILL SHEAR APART THE BANDS AND AS A RESULT ACCUMS WILL BE
KEPT TO A MINIMUM. HIGHS ACCUMS...A COUPLE OF INCHES...WILL BE FOUND
IN THE NW CWA DISPLACED A BIT INLAND DUE TO THE WIND. WE MAY NEED A
HEADLINE THIS EVENING ALONG THE LAKESHORE EITHER FOR THE WIND OR A
COMBINATION OF THE WIND AND SHSN BUT DIDN/T WANT TO COMPLICATE
THINGS YET DUE TO WE ALSO ISSUED A WATCH FOR THE SAME AREA FOR
SUNDAY NIGHT AND MONDAY. IMPACTS FROM TONIGHT/S SHSN WILL BE LESS
DUE TO THE WEEKEND NIGHT TIME FRAME.

DEEPER MOISTURE ARRIVES SUNDAY NIGHT ALONG WITH A SECONDARY COLD
FRONT. WE THINK THIS WILL BE THE BEST CHANCE TO SEE SIGNIFICANT
ACCUMULATING SNOWFALL. BOUNDARY LAYER WINDS WILL BE MUCH LESS AND SO
LES BANDS WILL BE ABLE TO DEVELOP. HIGH INSTABILITY AS H8 TEMPS FALL
TO -23C BY MONDAY MORNING WILL COMBINE WITH PRETTY GOOD UVVS IN THE
DGZ TO CREATE ACCUMULATING SNOWS. THIS COULD BE A HIGH IMPACT EVENT
FOR THE MONDAY MORNING COMMUTE ALONG THE LAKE SHORE. AS A RESULT A
WINTER STORM WATCH WAS ISSUED FOR THE LAKESHORE COUNTIES PLUS LAKE
AND KALAMAZOO COUNTIES. IT/S NOT OUT OF THE QUESTION THAT WRN
NEWAYGO AND SW KENT COUNTIES COULD SEE DECENT ACCUMS TOO...BUT THOSE
TWO COUNTIES ARE MUCH LESS CERTAIN. THE LAKE SHORE COUNTIES COULD
SEE AT LEAST SIX INCHES OF SNOW THROUGH THE PERIOD. THIS ISN/T A
SLAM DUNK THOUGH. THE ARCTIC AIR WILL PUSH THE DGZ VERY LOW WHICH
TENDS TO RESTRICT SNOWFLAKE SIZE WHICH IN TURN CAN REDUCE POTENTIAL
ACCUMS.

THE SNOW WILL DIMINISH MONDAY AFTERNOON BUT TEMPS WILL REMAIN VERY
COLD. HIGHS IN THE MID 20S SUNDAY WILL FALL TO THE MID TEENS MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 340 AM EST SAT JAN 19 2013

WITH ARCTIC AIR DOMINATING AND SERIES OF WEAK NORTHERN STREAM VORTS
ROTATING THROUGH THE BROAD UPPER TROUGH ACROSS THE GREAT LAKES...IT
LOOKS LIKE EVERY PERIOD IN THE EXTENDED WILL SEE AT LEAST A SLIGHT
CHANCE OF LAKE EFFECT SNOW SHOWERS WITH A SYNOPTIC SNOW EVENT
POSSIBLE THURSDAY OR FRIDAY.

00Z ECMWF SHOWS THIS LOW TRACKING SOUTH OF LOWER MICHIGAN ON
THURSDAY WITH THE GFS A BIT SLOWER AND FURTHER NORTH. DROPPED
MENTION OF MIXED PRECIP ON THURSDAY AS BOTH MODELS SHOW LOWER
MICHIGAN SOLIDLY IN THE COLD AIR AS THE LOW MOVES THROUGH. IN
FACT...ANOTHER SHOT OF VERY COLD AIR ARRIVES BEHIND THIS LOW FOR THE
END OF THE WEEK AND THROUGH NEXT WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1128 PM EST FRI JAN 18 2013

SOUTHWEST FLOW WILL WEAKEN OVERNIGHT...AS MIXING HEIGHTS DECREASE.
LOW LEVEL MOISTURE WILL TRY TO INCREASE LATER TONIGHT AND SAT AM...
BUT
AM NOT TOTALLY CONFIDENT THAT WE WILL SEE THE LOW CLOUDS AND IFR
CONDITIONS THAT SOME OF THE MODELS ARE SHOWING. MAINTAINED THE MVFR
TREND FOR NOW. WIND GUSTS LIKELY TO INCREASE SAT EVENING AS THE
STRONG COLD FRONT MOVES THROUGH WITH VALUES OVER 35 KNOTS POSSIBLE
BEGINNING 00Z TO 06Z SUN.  SOME SNOW WILL START BY 06Z SUN.

&&

.MARINE...
ISSUED AT 340 AM EST SAT JAN 19 2013

ISSUED SEVERAL MARINE HEADLINES. FIRST A SCA FOR THIS MORNING. WINDS
ARE GENERALLY BELOW GALES THIS MORNING THOUGH IT MAY BE APPROACH
GALES IN A COUPLE OF SPOTS THROUGH 8 AM. WINDS WILL PICK UP THIS
AFTERNOON AS THE ARCTIC FRONT MOVES THROUGH. AS THE COLD AIR FLOWS
INTO THE REGION...HEAVY FREEZING SPRAY WILL BE POSSIBLE TONIGHT
THROUGH SUNDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 340 AM EST SAT JAN 19 2013

THE MAIN HYDRO ISSUE WILL BE THE POTENTIAL DEVELOPMENT OF ICE ON THE
RIVERS. HIGH TEMPS WILL BE ONLY IN THE TEENS MONDAY-WEDNESDAY AND IN
THE 20S THE REST OF THE WEEK AND ICE WILL DEVELOP QUICKLY. ICE JAMS
WILL BE POSSIBLE NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON
     FOR MIZ037-038-043-050-056-064-071-072.

LM...SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     LMZ844>849.

     HEAVY FREEZING SPRAY WATCH FROM LATE TONIGHT THROUGH SUNDAY
     AFTERNOON FOR LMZ844>849.

     GALE WARNING FROM 5 PM THIS AFTERNOON TO 1 PM EST SUNDAY FOR
     LMZ844>849.

&&

SYNOPSIS...93
SHORT TERM...93
LONG TERM...OSTUNO
AVIATION...MJS
HYDROLOGY...93
MARINE...93
Hazardous weather outlook, Jan 18, 10:54 PM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1054 PM EST FRI JAN 18 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1054 PM EST FRI JAN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS AND BITTER COLD ARCTIC AIR SATURDAY NIGHT THROUGH
WEDNESDAY WILL LIKELY CREATE HAZARDOUS TRAVEL. SIGNIFICANT LAKE
EFFECT SNOW ACCUMULATIONS AND WHITEOUT CONDITIONS ARE POSSIBLE IN
THE SNOW BELTS ALONG AND WEST OF HIGHWAY 131. BELOW ZERO WIND CHILLS
ARE LIKELY AS WELL.

THE COLD SNAP EARLY NEXT WEEK MAY ALLOW ICE JAMS TO DEVELOP ON THE
RIVERS... WHICH COULD LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-190900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1054 PM EST FRI JAN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT TONIGHT. GALE FORCE
WINDS ARE EXPECTED THROUGH 4 AM BEFORE THEY BEGIN TO DIMINISH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THE MAJORITY OF THE
TIME FROM SATURDAY THROUGH THURSDAY. GALE FORCE WINDS FROM THE
NORTHWEST ARE POSSIBLE AGAIN SATURDAY NIGHT AND EARLY SUNDAY.

LAKE EFFECT SNOW SHOWERS AND FREEZING SPRAY ARE LIKELY SATURDAY
NIGHT THROUGH WEDNESDAY AS BITTER COLD ARCTIC AIR IMPACTS THE GREAT
LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE MJS 93

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 3:15 AM ESTWinter Storm WatchGRRAllegan, Kalamazoo, Lake, Mason, Muskegon, Oceana and 2 more24 hr
Jan 19, 4:23 AM ESTGale WarningGRR32 hr
Jan 19, 4:23 AM ESTHeavy Freezing Spray WatchGRR8 hr
Jan 19, 12:21 PM ESTHeavy Freezing Spray WarningGRR24 hr
Jan 19, 3:47 PM ESTWind AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more15 hr

Nearby

Small Craft Advisories in Michigan, 2013Every small craft advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.